Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 615, NWS Norman, OK

October 9, 2001Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 9, 2001, 1:50 PM CDT for Beckham County, Oklahoma. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 1:50 PM CDT (18:50 UTC)
Expired
Oct 9, 2001, 2:45 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

What was reported inside it

TimeReportWhereRemark
Oct 9, 2:42 PM CDTTornado F0Sayre, OKA3. Numerous trees were damaged by this tornado.
Oct 9, 2:50 PM CDTTornado F0Sayre, OKA4. A few trees were damaged by this tornado.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS54 KOUN 091852
SVROKC
OKC009-091945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
150 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 245 PM CDT

* AT 150 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTHWEST OF ERICK...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ERICK AND SAYRE

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAYRE AROUND 225 PM CDT

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

MOVE TO A STURDY SHELTER AS THIS STORM APPROACHES.  TRAFFIC ON 
INTERSTATE 40 AND OTHER HIGHWAYS WILL EXPERIENCE STRONG WINDS AND 
WATER PONDING ON ROADWAYS WITH THIS STORM.

LAT...LON 3527 9999 3516 9993 3526 9949 3551 9954

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 11:20 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 9, 11:20 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1120 AM CDT TUE OCT 9 2001

UPDATING ZONES TO REFLECT CURRENT PRECIP TRENDS. A COMPLEX OF
SHOWERS AND THUNDERSTORMS CURRENTLY CROSSING THE RED RIVER INTO
SOUTHWEST OKLAHOMA. ADDITIONAL CONVECTION INCREASING ACROSS WEST
CENTRAL OKLAHOMA. WE ARE INCREASING RAIN CHANCES ACROSS ROUGHLY THE
SOUTHERN HALF OF THE FA. THE EXCEPTION BEING THE WESTERN NORTH TEXAS
COUNTIES...WHERE MAIN COMPLEX OF SHOWERS AND STORMS ARE EXITING.

GOING TEMPERATURE AND WIND FORECAST LOOKS ON TRACK.

FCSTID = SP/TL

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 9, 12:44 PM CDT, 1 hour 6 minutes before
OKZ004>048-050>052-TXZ083>090-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1244 PM CDT TUE OCT 9 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA. THIS MODERATE RISK AREA
IS GENERALLY WEST AND NORTH OF A LINE EXTENDING FROM WAKITA...TO
ANADARKO TO ALTUS TO HOLLIS. SURROUNDING THE MODERATE RISK AREA THERE
IS A SLIGHT RISK...WHICH INCLUDES THE REST OF OKLAHOMA AND WESTERN
NORTH TEXAS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND
GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

THE ATMOSPHERE WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON OVER CENTRAL AND
SOUTHEAST OKLAHOMA. THESE THUNDERSTORMS ARE ELEVATED IN NATURE AND
HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS WILL MOVE OUT OF
THE AREA EARLY THIS AFTERNOON.

ISOLATED THUNDERSTORM DEVELOPMENT HAS ALREADY OCCURRED IN CENTRAL
PORTIONS OF THE TEXAS PANHANDLE EARLY THIS AFTERNOON. THESE STORMS
WILL INTENSIFY AND MOVE INTO WESTERN OKLAHOMA DURING THE AFTERNOON
HOURS. ADDITIONAL THUNDERSTORMS WILL RAPIDLY DEVELOP FROM SOUTHWEST
KANSAS SOUTHWARD INTO THE TEXAS PANHANDLE LATER THIS AFTERNOON...AND
EXPAND INTO WESTERN OKLAHOMA. ALL THE THUNDERSTORM ACTIVITY WILL BE
IN ASSOCIATION WITH A DRYLINE THAT WILL SURGE EASTWARD DURING THE
AFTERNOON TO NEAR THE OKLAHOMA TEXAS BORDER.

VERY STRONG WIND SHEAR AND STRONG INSTABILITY WILL PROVIDE AN
ENVIRONMENT FAVORABLE FOR WIDESPREAD ORGANIZED THUNDERSTORM
ACTIVITY...INCLUDING SUPERCELL THUNDERSTORMS. STRONGLY VEERING LOW
LEVEL WINDS...COMBINED WITH A FAVORABLE THERMODYNAMIC PROFILES
SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS...ESPECIALLY THOSE IN THE MODERATE RISK AREA...SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER
ACTIVATION IS LIKELY BY EARLY THIS EVENING ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...AND DURING THE EVENING HOURS ACROSS THE
REMAINDER OF OKLAHOMA.

MANNING/LINDLEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:37 PM CDTTornado WarningOUNBeckham23 min
Oct 9, 2:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 3:21 PM CDTTornado WarningOUNBeckham, Roger Mills24 min
Oct 9, 3:41 PM CDTTornado WarningOUNCuster34 min
Oct 9, 3:44 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
Oct 9, 3:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 4:06 PM CDTTornado WarningOUNRoger Mills39 min
Oct 9, 4:16 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Oct 9, 4:38 PM CDTTornado WarningOUNCuster, Washita52 min
Oct 9, 4:44 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
Oct 9, 4:49 PM CDTTornado WarningOUNKiowa41 min
Oct 9, 5:24 PM CDTTornado WarningOUNCuster51 min
Oct 9, 5:25 PM CDTTornado WarningOUNKiowa, Washita50 min
Oct 9, 5:55 PM CDTTornado WarningOUNBlaine, Caddo50 min
Oct 9, 6:13 PM CDTTornado WarningOUNWashita32 min
Oct 9, 6:43 PM CDTTornado WarningOUNCaddo32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.